Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 123, NWS Jackson, MS

August 14, 2017Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Aug 14, 2017, 8:56 AM CDT for Ashley County, Chicot County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 8:56 AM CDT (13:56 UTC)
Expired
Aug 14, 2017, 12:00 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Ashley County, AR, Chicot County, AR

The radar

The Little Rock radar (KLZK), 168 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:59 AM CDTFLASH FLOODDermott, ARONGOING STREET FLOODING IN DERMOTT, WITH OVER A FOOT OF WATER ON SOME STREETS. RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

162 
WGUS54 KJAN 141356
FFWJAN
ARC003-017-141700-
/O.NEW.KJAN.FF.W.0123.170814T1356Z-170814T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
856 AM CDT MON AUG 14 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northwestern Chicot County in southeastern Arkansas...
  Northern Ashley County in southeastern Arkansas...

* Until noon CDT

* At 855 AM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area with multiple streets 
  flooded in Dermott . 3 to 4 inches of rain have already fallen. 
  Flash flooding is ongoing or expected to begin shortly.

* Some locations that will experience flooding include...
  Dermott, Fountain Hill, Mcmillan Corner and Old Milo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3331 9198 3335 9199 3335 9197 3338 9196
      3340 9199 3339 9146 3356 9145 3356 9135
      3352 9135 3353 9133 3352 9132 3352 9125
      3356 9123 3339 9122 3331 9147 3328 9204

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:58 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 14, 6:58 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
658 AM CDT Mon Aug 14 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Aside from a few patchy areas of fog and low stratus this morning,
the main concern for aviation hazards will be for convection,
especially in the GLH/GWO area today. Convective trends should be
on the decrease as we go into the evening hours. /EC/

&&

.DISCUSSION...

Today through tonight:

Broad mid-level troughing continues over the ArkLaMiss, along
with a weak frontal boundary that extends across the northern
portion of the area. A few thunderstorms are moving along this
boundary this morning, and expect this activity to continue
through the morning hours. This boundary will continue to be the
focus of the bulk of thunderstorm development today, generally
along the Highway 82 corridor. Will continue to highlight this
area for a limited risk of flash flooding, as the greatest
potential for flooding will continue to be near the boundary. For
the remainder of the area, precipitable water continues to be
well above two inches again, so expect scattered, diurnal
thunderstorm activity. High temperatures will range from the mid
80s in the north to the low 90s in south this afternoon.

Showers and thunderstorm will continue to be possible near the
boundary overnight as it remains over the northern portions of the
area. Another muggy night will prevail with lows in the mid
70s. /15/

Tuesday through Sunday:

After an unseasonably long stretch of contending with the
southward displaced westerlies and associated heavy convective
precipitation over the ArkLaMiss, it appears we will see the
pattern become more summer-like as the subtropical ridge shifts
northward across the Gulf Coast states. Plenty of moisture will
remain in the area, but weakening flow and decreasing
lift/convergence should make thunderstorm activity more
disorganized and diurnal in nature, especially for Wed through
Friday.

Going into the weekend, a shortwave trough crossing the mid MS
valley region is forecast to briefly suppress the ridge with a
weakness developing over the ArkLaMiss, and this could help to
increase diurnal convective chances before heights rise again next
week. Temperatures may increase to above normal values given the
increasing ridge influence. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  74  90  74 /  46  27  41  17
Meridian      91  74  89  74 /  47  28  43  15
Vicksburg     90  75  90  75 /  43  23  35   9
Hattiesburg   93  75  90  74 /  53  25  54  19
Natchez       90  74  89  74 /  43  23  45  13
Greenville    87  74  89  75 /  81  43  46   8
Greenwood     86  74  88  74 /  80  45  47  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 14, 5:08 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
508 AM CDT Mon Aug 14 2017

ARZ074-075-MSZ018-019-025>036-151015-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-
508 AM CDT Mon Aug 14 2017

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Thunderstorms with heavy rainfall moving across saturated soils
could bring localized flash flooding today into tonight.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An additional threat for localized flash flooding will continue
Tuesday.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ007>009-015-016-023>026-MSZ037>066-072>074-151015-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
508 AM CDT Mon Aug 14 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 14, 6:24 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
624 AM CDT MON AUG 14 2017

ARZ075-141215-
Chicot AR-
624 AM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHICOT COUNTY UNTIL
715 AM CDT...

At 624 AM CDT, Meteorologists were tracking a strong thunderstorm
near Dermott, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dermott around 640 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek safe shelter inside a building or vehicle.

&&

LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
      3343 9124 3344 9145 3356 9145 3356 9135
TIME...MOT...LOC 1124Z 265DEG 8KT 3355 9150

EC
Special weather statement, Aug 14, 7:11 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
711 AM CDT MON AUG 14 2017

MSZ018-019-141300-
Sunflower MS-Bolivar MS-
711 AM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT
CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 800 AM
CDT...

At 710 AM CDT, Meteorologists were tracking a strong thunderstorm
near Ruleville, moving east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Drew around 715 AM CDT.

Other locations impacted by this storm include Doddsville, Beulah,
Pace and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3361 9046 3353 9077 3353 9112 3368 9103
      3376 9101 3378 9099 3379 9099 3394 9045
TIME...MOT...LOC 1210Z 264DEG 49KT 3377 9060

EC
Local storm report, Aug 14, 7:51 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
751 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      DERMOTT                 33.53N 91.44W
08/14/2017                   CHICOT             AR   PUBLIC

            THERE WAS SOME STREET FLOODING IN DERMOTT.

&&
Special weather statement, Aug 14, 8:40 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
840 AM CDT MON AUG 14 2017

ARZ075-MSZ019-034-035-141415-
Chicot AR-Washington MS-Humphreys MS-Sunflower MS-
840 AM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHICOT...SOUTHERN
SUNFLOWER...CENTRAL WASHINGTON AND NORTHERN HUMPHREYS COUNTIES UNTIL
915 AM CDT...

At 840 AM CDT, Meteorologists were tracking a strong thunderstorm
near Tribbett, or 8 miles southeast of Leland, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Isola around 855 AM CDT.
  Inverness around 900 AM CDT.
  Moorhead around 905 AM CDT.

Other locations impacted by this storm include Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3359 9050 3342 9045 3327 9045 3324 9042
      3324 9040 3321 9039 3306 9114 3328 9118
TIME...MOT...LOC 1340Z 256DEG 38KT 3330 9081

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:24 AM CDTSpecial Weather StatementJANChicot51 min
Aug 14, 6:40 AM CDTFlash Flood WarningJANAshley, Chicot2 hr
Aug 14, 8:21 AM CDTFlash Flood WarningJANAshley, Chicot3 hr
Aug 14, 11:48 AM CDTAreal Flood WarningJANChicot3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.